Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 20, NWS Columbia, SC

March 31, 20254 counties in South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 31, 2025, 2:50 PM EDT for 4 counties in South Carolina; 4 counties in Georgia. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2025, 2:50 PM EDT (18:50 UTC)
Expired
Mar 31, 2025, 3:45 PM EDT
In force
55 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 3:10 PM EDTTSTM WND DMG1 N Thomson, GADispatch reports tree down on Cobbham Rd.
Mar 31, 3:25 PM EDTTSTM WND DMG1 N Martinez, GACorrects previous tstm wnd dmg for source. Dispatch reports power lines down in Crystal Creek subdivision of Martinez.
Mar 31, 3:25 PM EDTTSTM WND DMG1 N Martinez, GAPower lines down in Crystal Creek subdivision of Martinez.
Mar 31, 3:25 PM EDTTSTM WND DMG1 S Augusta, GADispatch reports power lines down at Skyview Dr and Gordon Hwy. Time estimated based on radar.
Mar 31, 3:28 PM EDTTSTM WND DMG3 Ne Plum Branch, SCTrees down on Harmony Rd, New Hope Rd, and Whitetown Rd in Plum Branch. Time estimated based on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:33 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2025-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2025-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS52 KCAE 311850
SVRCAE
GAC073-181-189-245-SCC003-037-065-081-311945-
/O.NEW.KCAE.SV.W.0020.250331T1850Z-250331T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
250 PM EDT Mon Mar 31 2025

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  McDuffie County in east central Georgia...
  Columbia County in east central Georgia...
  Lincoln County in east central Georgia...
  Richmond County in east central Georgia...
  Edgefield County in central South Carolina...
  Western Saluda County in central South Carolina...
  Southwestern Aiken County in central South Carolina...
  McCormick County in central South Carolina...

* Until 345 PM EDT.

* At 250 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles west of Nancy Hart State Park to near
  Sparta, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  West End Augusta, Bordeaux, Parksville, New Savannah Bluff Lock &
  Dam Park, Poverty Hill, Blythe, Glenn Hills, Thomson Fire
  Department, Scott's Landing, McDuffie Regional Medical Center,
  Northside Fire Station Main, Edgefield, Westover, Knox Scout
  Reservation, Glendale, Savannah Bluffs Heritage Preserve, Cleora,
  South Augusta, Clarks Hill Recreation Area, and Westmont.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 166 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 11.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3366 8251 3365 8249 3398 8265 3396 8257
      3402 8259 3407 8253 3406 8233 3397 8230
      3402 8224 3398 8220 3398 8205 3395 8203
      3413 8187 3417 8188 3417 8181 3329 8186
      3330 8218 3327 8228 3336 8255 3360 8265
TIME...MOT...LOC 1850Z 259DEG 43KT 3398 8288 3328 8292 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EC
2 follow-up statements
509 
WWUS52 KCAE 311912
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
312 PM EDT Mon Mar 31 2025

GAC073-181-189-245-SCC003-037-065-081-311945-
/O.CON.KCAE.SV.W.0020.000000T0000Z-250331T1945Z/
McDuffie GA-Columbia GA-Lincoln GA-Richmond GA-Edgefield SC-
Saluda SC-Aiken SC-McCormick SC-
312 PM EDT Mon Mar 31 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR MCDUFFIE...COLUMBIA...LINCOLN...RICHMOND...EDGEFIELD...WESTERN
SALUDA...SOUTHWESTERN AIKEN AND MCCORMICK COUNTIES...

At 310 PM EDT, severe thunderstorms were located along a line
extending from near Lake Strom Thurmond to near Lincolnton to near
Thomson, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
West End Augusta, Bordeaux, Parksville, New Savannah Bluff Lock & Dam
Park, Poverty Hill, Blythe, Glenn Hills, Thomson Fire Department,
Scott's Landing, McDuffie Regional Medical Center, Northside Fire
Station Main, Edgefield, Westover, Knox Scout Reservation, Glendale,
Savannah Bluffs Heritage Preserve, Cleora, South Augusta, Clarks Hill
Recreation Area, and Westmont.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 166 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 11.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

&&

LAT...LON 3366 8251 3365 8249 3398 8265 3396 8257
      3402 8259 3407 8253 3406 8233 3397 8230
      3402 8224 3398 8220 3398 8205 3395 8203
      3413 8187 3417 8188 3417 8181 3329 8186
      3330 8218 3327 8228 3336 8255 3360 8265
TIME...MOT...LOC 1910Z 256DEG 51KT 3405 8257 3373 8241 3346 8245 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAL
809 
WWUS52 KCAE 311931
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
331 PM EDT Mon Mar 31 2025

GAC073-181-189-245-SCC003-037-065-081-311945-
/O.CON.KCAE.SV.W.0020.000000T0000Z-250331T1945Z/
McDuffie GA-Columbia GA-Lincoln GA-Richmond GA-Edgefield SC-
Saluda SC-Aiken SC-McCormick SC-
331 PM EDT Mon Mar 31 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN MCDUFFIE...COLUMBIA...SOUTHEASTERN LINCOLN...
RICHMOND...EDGEFIELD...WESTERN SALUDA...SOUTHWESTERN AIKEN AND
MCCORMICK COUNTIES...

At 331 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Abbeville to near Hamilton Branch
State Park to Evans, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
West End Augusta, Parksville, New Savannah Bluff Lock & Dam Park,
Poverty Hill, Blythe, Glenn Hills, Scott's Landing, Northside Fire
Station Main, Edgefield, Westover, Knox Scout Reservation, Glendale,
Savannah Bluffs Heritage Preserve, Cleora, South Augusta, Clarks Hill
Recreation Area, Westmont, Long Cane Creek Picnic Area, Dearing, and
Forest Hills.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 178 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 11.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

&&

LAT...LON 3406 8233 3397 8230 3402 8224 3398 8220
      3398 8205 3395 8203 3413 8187 3417 8188
      3417 8181 3329 8186 3330 8218 3327 8228
      3333 8246 3376 8235 3406 8242
TIME...MOT...LOC 1931Z 256DEG 46KT 3411 8229 3379 8213 3352 8218 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:14 PM EDT, 36 minutes earlier.

Area forecast discussion, Mar 31, 2:14 PM EDT, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
214 PM EDT Mon Mar 31 2025

.SYNOPSIS...
A line of thunderstorms will move across the Southeast today
with severe storms possible this afternoon. Well above normal
temperatures expected for late week with possible record highs
late week and next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Severe Thunderstorm Watch in effect for the CSRA and portions
  of central SC. Damaging winds are the primary threat but a few
  storms may produce a tornado and large hail.

Update: Skies clearing over the CSRA and Midlands. This will
allow the air mass to destabilize ahead of a line of
thunderstorms which will move into the forecast area this
afternoon. The largest threat still appears to be areas of
damaging winds along the line of thunderstorms. That said,
conditions remain sufficient to have a few stronger storms
embedded within the line which potentially produce a tornado or
large hail.

Previous Discussion: An upper level trough continues to shift
eastward across the middle of the country which will push a cold
front through the area by tonight. Ahead of the front today,
continued southerly low level flow around the western Atlantic
surface high will provide continued warm and moist advection
over the forecast area leading to air mass destabilization
through the day. Morning stratus may delay or impact the initial
destabilization but guidance suggests MLCAPE values will exceed
1000 J/kg during peak heating with modest but sufficient
effective wind shear around 30-40 knots which should support the
threat of severe weather.

Latest HRRR runs consistently showing this initial convective
line diminishing as it moves east of the mountains but leaving a
residual outflow boundary somewhere across the northern
Midlands. This could become a focus for enhanced helicity and a
increased tornado threat when afternoon convection moves into
the region.

Hi-res guidance is in reasonable agreement developing
convection across the Gulf Coast states after 12z which then
tracks eastward through the day encountering an increasingly
unstable high theta-e environment resulting in a line of strong
convection moving through our area mid to late afternoon
(18z-01z) with possible isolated discrete cells developing ahead
of the line. Hi-res guidance also showing some updraft helicity
tracks moving across the Midlands and CSRA with a more recent
enhancement of them across the northern Midlands (likely
associated with the forecast outflow boundary) which is a change
from previous forecast thinking that the tornado threat would
primarily be confined to the CSRA and southeast Midlands. So
while there does not appear to be a significant tornado threat,
with a more likely storm mode being cold pool dominated linear
multicellular segments, the tornado threat does exist across the
entire forecast area. As mentioned, damaging wind gusts are the
primary threat of severe weather given the fairly
unidirectional wind profile but large hail cannot be ruled out
either. PWAT values continue to be high (over 200% of normal)
and will support heavy rain potential but storm motion should be
high enough to limit flash flood threat.

Temperatures today should warm again well into the 70s with
some lower 80s possible in the eastern Midlands, depending on
how quickly the lower stratus can burn off. After the convection
pushes east of the forecast area this evening lingering cloud
cover will limit radiational cooling and expect some return of
stratus due to abundant low level moisture in place until the
cold front pushes through. Cold advection should commence behind
the front late tonight and overnight lows expected to fall into
the 50s ranging from the lower 50s west to upper 50s east.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):

- Cooler and dry Tuesday with the beginning of a warming trend.

Tuesday will be the coolest day this week and likely the driest as
PWATs drop to around 0.5" behind the departing cold front. Highs
will generally be in the 70s for most places with dewpoints falling
back into the 40's or perhaps upper 50s across the southern forecast
area. Broad offshore high pressure and upper ridging develops into
Wednesday, with some moisture returning to the area and daytime
temperatures increasing another 5-8 degrees. A few upslope and
isentropically forced showers are possible Wednesday, but accums
should be fairly light given PWAT values between 1" and 1.25".
Overnight lows should be in the 50s Tuesday night and 60s Wednesday
night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Key Message(s):

- Highly anomalous warmth expected with near record high
temperatures possible Thursday through Sunday.

The big story in the extended continues to be the potential for near
record or record high temperatures. The surface high becomes well
established offshore with upper level ridging continuing to build
over the area through the upcoming weekend. NBM high temperatures
are in the upper 80s to low 90s Thursday through at least Saturday,
though the spread by Sunday is a little larger and temperatures may
cool off a few degrees. The EC EFI continues to show highs in the
80th-90th+ percentile across the entire area with a few Shift of
Tails bullseyes of 1 Thursday through Saturday, and values drop off a
bit to generally 80th percentile for Sunday, so there is good model
support for these expected temperatures. The uncertainty of
temperatures Sunday and Monday is likely due to timing differences
for the next front late next weekend, which will also probably bring
the next best chance for a good bit of rainfall.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Isolated showers and possible storms now entering near AGS/DNL
and moving toward the east with MVFR ceilings still seen at all
sites except at AGS/DNL where it has been bouncing between VFR
and MVFR.

MVFR ceilings remain with scattered to broken clouds between
1,800 and 2,500 ft or so with near 10 kt southwest winds
continuing. The main line of strong to severe thunderstorms is
fast approaching eastern GA with isolated showers moving into
AGS/DNL at this time, continuing east. Some of these will
maintain the possibility of developing into thunderstorms as
instability increases ahead of the main line. This activity
should be entering near CUB/CAE by 19z or so and some of this
may reach near OGB a little later. The timing for the main line
of storms is on track with it currently looking to enter AGS/DNL
by 19-20z, CUB/CAE by 20-21z, and OGB by 20-22z. This has a
history of bringing strong winds with some gusts over 35 kts and
ceiling and visibility restrictions. These conditions may last
for a couple hours as the main line passes. Behind the line,
some isolated showers may linger into the evening but the main
impact behind this line of storms continues to be another
stratus deck that looks to build back in after 6-8z with light
and variable winds, but some guidance has not been as aggressive
with how low the deck gets before being pushed out by the front
and thus currently have MVFR ceilings and visibilities through
around daybreak.

EXTENDED AVIATION OUTLOOK... Early morning low clouds continue
to be possible Wednesday and Thursday morning with abundant
moisture but no precipitation is expected.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:27 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell63 min
Mar 31, 3:37 PM EDTTornado WarningCAEEdgefield, McCormick, Saluda23 min
Mar 31, 3:43 PM EDTAreal Flood AdvisoryCAEAiken2 hr
Mar 31, 3:45 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, Newberry, Orangeburg and 1 more60 min
Mar 31, 4:26 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Clarendon, Lexington, Orangeburg64 min
Mar 31, 4:32 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Clarendon, Fairfield, Kershaw, Lancaster and 5 more58 min
Mar 31, 5:26 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2025Severe Thunderstorm Warnings in Georgia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.